Alert archive / New York / Flash Flood Warnings in 2023

Flash Flood Warning 14, NWS Buffalo, NY

August 16, 2023Monroe County, New York

NWS Buffalo, NY issued this flash flood warning at Aug 16, 2023, 2:41 AM EDT for Monroe County, New York. It was in force for 7 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2023, 2:41 AM EDT (06:41 UTC)
Expired
Aug 16, 2023, 9:15 AM EDT
In force
7 hr
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Flood severity
None

County Monroe County, NY

The radar

The Buffalo radar (KBUF), 93 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 3:33 AM EDTRAIN 2.841 Nw Rochester, NYRainfall total since midnight.
Aug 16, 5:00 AM EDTFLASH FLOOD2 W Irondequoit, NYCar stuck in sinkhole. Widespread reports of standing water on roads from Greece to western Rochester.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 139 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 6.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2023-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2023-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

155 
WGUS51 KBUF 160641
FFWBUF
NYC055-161045-
/O.NEW.KBUF.FF.W.0014.230816T0641Z-230816T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Buffalo NY
241 AM EDT Wed Aug 16 2023

The National Weather Service in Buffalo has issued a

* Flash Flood Warning for...
  North Central Monroe County in western New York...

* Until 645 AM EDT.

* At 241 AM EDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing are producing heavy rain across the warned 
  area. Between 2 and 3.5 inches of rain has fallen since Tuesday 
  evening. Additional rainfall amounts of 1 to 2 inches are possible 
  in the warned area as more thunderstorms have developed. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Rochester, Greece, Irondequoit, Hilton, Brighton, Gates-North 
  Gates, Charlotte, Braddock Bay and Rochester General Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4334 7772 4326 7751 4312 7760 4324 7782

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

JLA
4 follow-up statements
644 
WGUS71 KBUF 160829
FFSBUF

Flash Flood Statement
National Weather Service Buffalo NY
429 AM EDT Wed Aug 16 2023

NYC055-161045-
/O.CON.KBUF.FF.W.0014.000000T0000Z-230816T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monroe NY-
429 AM EDT Wed Aug 16 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM EDT THIS 
MORNING FOR NORTH CENTRAL MONROE COUNTY...

At 429 AM EDT, Doppler radar and automated rain gauges indicated 
thunderstorms have produced heavy rain across the warned area. 
Between 2.5 and 3.5 inches of rain has fallen since Tuesday evening. 
Additional rainfall amounts of 0.5 to 1 inch are possible in the 
warned area early this morning as thunderstorms persist. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Rochester, Greece, Irondequoit, Hilton, Brighton, Gates-North 
  Gates, Charlotte, Braddock Bay and Rochester General Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4334 7772 4326 7751 4312 7760 4324 7782

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

JLA
211 
WGUS51 KBUF 161027
FFWBUF
NYC055-161315-
/O.EXT.KBUF.FF.W.0014.000000T0000Z-230816T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Buffalo NY
627 AM EDT Wed Aug 16 2023

The National Weather Service in Buffalo has extended the

* Flash Flood Warning for...
  North Central Monroe County in western New York...

* Until 915 AM EDT.

* At 627 AM EDT, Doppler radar and automated rain gauges indicated 
  earlier thunderstorms produced heavy rain across the warned area. 
  Between 3 and 4 inches of rain has fallen since Tuesday evening. 
  Additional rainfall amounts up to 0.25 inch are possible in the 
  warned area as only a few more showers are expected. Flash 
  flooding is ongoing.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Rochester, Greece, Irondequoit, Hilton, Brighton, Gates-North 
  Gates, Charlotte, Braddock Bay and Rochester General Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4334 7772 4326 7751 4312 7760 4324 7782

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

JLA
013 
WGUS71 KBUF 161121
FFSBUF

Flash Flood Statement
National Weather Service Buffalo NY
721 AM EDT Wed Aug 16 2023

NYC055-161315-
/O.CON.KBUF.FF.W.0014.000000T0000Z-230816T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monroe NY-
721 AM EDT Wed Aug 16 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM EDT THIS 
MORNING FOR NORTH CENTRAL MONROE COUNTY...

At 721 AM EDT, Rainfall has ended across the area, but excessive 
runoff from heavy rain overnight will continue to cause flooding 
early this morning. Between 3 and 4 inches of rain have fallen. 
Flash flooding is ongoing in some portions of the city.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Rochester, Greece, Irondequoit, Hilton, Brighton, Gates-North 
  Gates, Charlotte, Braddock Bay and Rochester General Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Keep children away from storm drains, culverts, creeks and streams. 
Water levels can rise rapidly and sweep children away.

&&

LAT...LON 4334 7772 4326 7751 4312 7760 4324 7782

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Hitchcock
188 
WGUS71 KBUF 161315
FFSBUF

Flash Flood Statement
National Weather Service Buffalo NY
Issued by National Weather Service Cleveland OH
915 AM EDT Wed Aug 16 2023

NYC055-161325-
/O.EXP.KBUF.FF.W.0014.000000T0000Z-230816T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monroe NY-
915 AM EDT Wed Aug 16 2023

...FLASH FLOOD WARNING HAS EXPIRED FOR NORTH CENTRAL MONROE COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 4334 7772 4326 7751 4312 7760 4324 7782

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 2:00 AM EDT, 41 minutes earlier.

Area forecast discussion, Aug 16, 2:00 AM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
200 AM EDT Wed Aug 16 2023

.SYNOPSIS...
Rain showers will decrease today behind an upper level low, then
drier air brings increasing amounts of sunshine through the
afternoon hours. High pressure will bring a brief period of fair
weather tonight and tomorrow before a sharp mid level trough crosses
our region Thursday evening with gusty storms through the night,
tapering off as scattered showers Friday. A cool, but dry start to
the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
An upper level low and weak surface reflection will track across
Western NY overnight. This will continue to produce a fairly
solid area of showers and a few thunderstorms just to the north
of its track. Late this evening, this area was along the south
shores of Lake Ontario, with this axis expected to pivot across
the Eastern Lake Ontario region late tonight. This could still
produce locally heavy rainfall into the early morning hours.
Outside of this axis, expect mainly scattered shower activity.

Following the main batch of organized rain, northwest upslope
flow and deep low level moisture lingering behind the system
will continue to support a few showers overnight through
Wednesday morning across much of the region, especially higher
terrain areas. Widespread low stratus will develop later tonight
through Wednesday morning, and this will likely intersect the
higher terrain and bring hilltop fog to the Southern Tier,
Bristol Hills and Tug Hill region late tonight and Wednesday
morning.

Wednesday the wrap around and upslope driven showers in the morning
will end from west to east through the day as the mid level
circulation moves off into New England. This will bring a drying
trend and eventual clearing trend for most of the area. A few
showers may linger east of Lake Ontario through early to mid
afternoon, but even here should trend mainly dry by late afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
In the wake of the shortwave passage Wednesday night, drier air will
gradually filter across the region through Thursday. Then warm air
advection within southerly flow will cause temperatures to climb up
into the upper 70s to lower 80s, with the warmest areas lying in the
Genesee Valley and Finger Lakes due to downsloping.

The next shortwave trough will be diving southeast across the Great
Lakes Thursday, supporting a surface low over the northern portions
of the Ontario province. Attached to said low, is a surface cold
front lying due south across the Upper Great Lakes Thursday morning.
Fast forwarding to Thursday evening ahead of the cold front, limited
instability of ranging between 500 and 1000 J/kg of MUCAPE will
interact with a low level jet bearing speeds between 35 and 45
knots, supporting the potential for some gusty thunderstorms
northeast and east of both lakes. This being said, SPC has placed
the region under a Marginal Risk for severe weather Thursday, with
the main timing being Thursday evening/night. In addition to the
thunderstorm potential, any rain with this system will be moderate
as precipitable water values climb up between 1.25 and 1.50 inches
along the low level jet.

As the well defined upper level trough crosses the region Friday,
expect scattered showers and isolated thunder across the eastern
Lake Ontario region. Winds will be elevated Friday in the wake of
the frontal passage, gusts will range between 25 and 35 mph.

With the now upper level low pulling east into northern New England,
surface high pressure will build east Friday night, resulting in dry
air advection and thusly clearing skies. Clear skies along with
lighter winds will support ample radiational cooling Friday night.
This being said lows Friday night will range in the upper 40s across
the higher elevations of the Southern Tier and eastern Lake Ontario
region to mid 50s across the lake plains. Expect river valley fog
across the Southern Tier as well.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Strong mid and upper level ridging will remain anchored over the
nation's midsection through the weekend and well into next week.
Surface high pressure on the eastern periphery of this ridge will
promote a relatively quiet and mostly dry weather pattern across the
eastern Great Lakes. Guidance remains in poor agreement on the
evolution of a shortwave trough and possible cold frontal passage
from the northwest sometime later on Monday with large run-to-run
swings on the timing, strength, and available moisture. Will
continue to hold off on adding PoPs at this juncture as confidence
remains too low on any one solution. Next low-end chances for
showers thereafter arrive later Tuesday as another shortwave trough
crests over the eastern side of the ridge and across the Great Lakes.

After a rather cool night, temperatures will be below normal to kick
the day off Saturday though warm to pleasant readings in the 70s as
the airmass begins to modify as surface high pressure slowly
migrates eastward. Temperatures are then generally expected to
average near or slightly above climatological norms through
early next week.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
An upper level low will exit the region today, with an axis of
moisture extending westward across the TAF region with IFR
visibility and diminishing amounts of rain showers.

As this moisture axis pivots eastward across our region, drier air
will filter in from northwest to southeast, with a return to VFR
flight conditions between 12Z and 16Z for the lake plain, and 16Z
and 20Z for higher terrain and areas east of Lake Ontario.

Surface high pressure will build towards the region tonight, with
fair weather and VFR flight conditions. Scattered low end VFR
stratus clouds may pass across far western TAF sites late tonight
as winds become more southerly.

Outlook...

Thursday...VFR.
Thursday night...Restrictions possible with showers and
thunderstorms.
Friday...Mainly VFR, a chance of showers and local MVFR east of
Lake Ontario.
Saturday and Sunday...Mainly VFR.

&&

.MARINE...
A moderate northeast flow will continue overnight as weak low
pressure tracks across Western NY. A strong cold front will
cross the area Thursday night, with increasing westerly winds
behind the cold front likely bringing solid Small Craft Advisory
conditions Friday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Thomas
NEAR TERM...Apffel/Hitchcock
SHORT TERM...EAJ
LONG TERM...PP
AVIATION...Thomas
MARINE...Apffel/Hitchcock
Hazardous weather outlook, Aug 15, 6:59 PM EDT, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
659 PM EDT Tue Aug 15 2023

NYZ001>008-010>014-019>021-085-162300-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
659 PM EDT Tue Aug 15 2023

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Tonight.

Isolated thunderstorms through this evening could produce locally
heavy rain and gusty winds. The greatest risk will be from western NY
to the Finger Lakes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-162300-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
659 PM EDT Tue Aug 15 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Aug 16, 2:20 AM EDT, 21 minutes before
Special Weather Statement
National Weather Service Buffalo NY
220 AM EDT Wed Aug 16 2023

NYZ003-160815-
Monroe-
220 AM EDT Wed Aug 16 2023

...MODERATE TO HEAVY RAIN OVER NORTHERN MONROE COUNTY...

At 214 AM EDT, an area of moderate to heavy rain was located falling
from Charlotte to Greece and North Gates. The area of rain is nearly
stationary. Total rainfall of 2 to 3 inches has occurred in this
area since Tuesday evening. Though not widespread, an additional 0.5
to 0.75 inch of rain will occur locally early this morning in some
of these same areas.

Locations impacted include...
Rochester, Greece, Irondequoit, Hilton, Brighton, Gates-North Gates,
Spencerport, Charlotte, Strong Memorial Hospital, Rochester General
Hospital, Rochester International Airport, and Braddock Bay.

This additional rain will cause ponding of water on roadways,
especially in urban areas or low-lying areas with poor drainage.
Motorists should slow down and be prepared for poor visibility due
to the heavy rain.

Remember, never drive across a flooded roadway since the water may
be deeper than it looks. Turn around, don't drown.

LAT...LON 4327 7750 4309 7764 4317 7785 4337 7776
TIME...MOT...LOC 0614Z 020DEG 2KT 4323 7767

JLA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 2:20 AM EDTSpecial Weather StatementBUFMonroe115 min
Aug 16, 5:08 AM EDTFlash Flood WarningBUFMonroe4 hr
Aug 16, 5:40 AM EDTSpecial Weather StatementBUFLewis50 min
Aug 16, 5:08 PM EDTAreal Flood WarningBUFLewis24 hr

Nearby

Flash Flood Warnings in New York, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.